Journal of Mathematical Chemistry

, Volume 54, Issue 4, pp 918–931 | Cite as

A modified homotopy perturbation method for singular time dependent Emden–Fowler equations with boundary conditions

  • Randhir Singh
  • Sukhjit Singh
  • Abdul-Majid Wazwaz
Original Paper


In this paper, we propose a new modification of the homotopy perturbation method (HPM) for solving nonlinear and singular time-dependent Emden–Fowler-types equations with the Neumann and Dirichlet boundary conditions. We first transform the singular problem into an equivalent integral equation, and we then apply the HPM to obtain approximate series solution. This new modified HPM will be used without unknown constants while computing the successive solution components, and we also avoid solving a sequence of transcendental equations for the determination of the unknown constants. Moreover, the proposed technique is reliable enough to overcome the difficulty of the singular point at \(x=0\). Four illustrative examples are examined to demonstrate the accuracy and applicability of the proposed method.


Emden–fowler equations Heat-type equations Wave-type equations Singular behavior Homotopy perturbation method 


  1. 1.
    C. Harley, E. Momoniat, First integrals and bifurcations of a Lane–Emden equation of the second kind. J. Math. Anal. Appl. 344(2), 757–764 (2008)CrossRefGoogle Scholar
  2. 2.
    R.C. Rach, J.S. Duan, A.M. Wazwaz, Solving coupled Lane–Emden boundary value problems in catalytic diffusion reactions by the Adomian decomposition method. J. Math. Chem. 52(1), 255–267 (2014)CrossRefGoogle Scholar
  3. 3.
    P.M. Lima, L. Morgado, Numerical modeling of oxygen diffusion in cells with Michaelis–Menten uptake kinetics. J. Math. Chem. 48(1), 145–158 (2010)CrossRefGoogle Scholar
  4. 4.
    R. Singh, A.M. Wazwaz, An efficient approach for solving second-order nonlinear differential equation with Neumann boundary conditions. J. Math. Chem. 53(1), 767–790 (2015)CrossRefGoogle Scholar
  5. 5.
    H. Goenner, P. Havas, Exact solutions of the generalized Lane–Emden equation. J. Math. Phys. 41, 7029–7042 (2000)CrossRefGoogle Scholar
  6. 6.
    A.M. Wazwaz, A new algorithm for solving differential equations of Lane–Emden type. Appl. Math. Comput. 118(2), 287–310 (2001)CrossRefGoogle Scholar
  7. 7.
    J.S. Wong, On the generalized Emden–Fowler equation. SIAM Rev. 17(2), 339–360 (1975)CrossRefGoogle Scholar
  8. 8.
    R. Singh, A.-M. Wazwaz, J. Kumar, An efficient semi-numerical technique for solving nonlinear singular boundary value problems arising in various physical models. Int. J. Compt. Math. (2015). doi: 10.1080/00207160.2015.1045888
  9. 9.
    A.M. Wazwaz, Analytical solution for the time-dependent Emden–Fowler type of equations by Adomian decomposition method. Appl. Math. Comput. 166(3), 638–651 (2005)CrossRefGoogle Scholar
  10. 10.
    A.S. Bataineh, M. Noorani, I. Hashim, Solutions of time-dependent Emden–Fowler type equations by homotopy analysis method. Phys. Lett. A 371(1), 72–82 (2007)CrossRefGoogle Scholar
  11. 11.
    A.M. Wazwaz, A reliable iterative method for solving the time-dependent singular Emden–Fowler equations. Open Eng. 3(1), 99–105 (2013)CrossRefGoogle Scholar
  12. 12.
    J.H. He, Homotopy perturbation technique. Comput. Methods Appl. Mech. Eng. 178(3), 257–262 (1999)CrossRefGoogle Scholar
  13. 13.
    J.H. He, A coupling method of a homotopy technique and a perturbation technique for non-linear problems. Int. J. Non-Linear Mech. 35(1), 37–43 (2000)CrossRefGoogle Scholar
  14. 14.
    J.H. He, Homotopy perturbation method: a new nonlinear analytical technique. Appl. Math. Comput. 135(1), 73–79 (2003)CrossRefGoogle Scholar
  15. 15.
    J.H. He, Homotopy perturbation method for solving boundary value problems. Phys. Lett. A 350(1), 87–88 (2006)CrossRefGoogle Scholar
  16. 16.
    A. Nazari-Golshan, S. Nourazar, H. Ghafoori-Fard, A. Yildirim, A. Campo, A modified homotopy perturbation method coupled with the fourier transform for nonlinear and singular Lane-Emden equations. Appl. Math. Lett. 26(10), 1018–1025 (2013)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Department of MathematicsBirla Institute of Technology MesraRanchiIndia
  2. 2.Department of MathematicsIndian Institute of Technology KharagpurKharagpurIndia
  3. 3.Department of MathematicsSaint Xavier UniversityChicagoUSA

Personalised recommendations